Washington, 2016

Funnel Cloud in Washington, October 5, 2016

October 5, 2016 · NWS OTX · 1 event in 1 county or zone

A weather disturbance passed through A cool and unstable air-mass over Eastern Washington and allowed a weak cold core funnel cloud to form 3 miles east of Spokane, Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weather disturbance passed through A cool and unstable air-mass over Eastern Washington and allowed a weak cold core funnel cloud to form 3 miles east of Spokane, Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 5, 1:27 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 5, 1:27 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
227 PM PDT Wed Oct 5 2016

.SYNOPSIS...
A series of upper level disturbances will prolong the cool and wet
weather through the beginning of the weekend. A drying and
slightly warmer break period will develop late this weekend
through Monday...but wet conditions are expected to return by mid
week.

&&

.DISCUSSION...

Tonight and Thursday: Satellite imagery shows a low pressure
circulation on the coast along the WA/OR border. A weak deformation
band will swing up across the Inland Northwest on the north side
of the low as it slides along the WA/OR border through tonight.
Dieing showers over the higher terrain are expected this evening.
Then we will see showers picking up along the deformation band
with the best chances across the southeast portion of the region.
I cannot completely rule out a small chance for showers further
north, so even an isolated shower in the basin will be possible.
Moist isentropic ascent will also increase with this feature
through the morning into tomorrow across the eastern half of the
forecast area from the Northeast Blue Mtns to the Okanogan
Highlands. This will further increase showers during for the
morning commute and linger into the afternoon hours.

...WET FALL WEATHER SYSTEM TO IMPACT THE INLAND NW ON FRIDAY...

Thursday night and Friday: Moderate rainfall is expected at times
for the end of the work week. Cyclogenesis is expected to take
place in a jet couplet out at around 140W 50N Tonight. The warm
front associate with this low pressure system will move into the
Cascades Thursday night with a moderately strong atmospheric river
in the warm sector of this low pressure system. Rain will spread
east of the Cascades late Thursday into Friday morning. Strong
westerly flow will shut off the precip abruptly in the lee of the
Cascades once the warm front clears and will limit rainfall
accumulations between 0.10-0.20 inches. Much of the rest of the
region will see a healthy amount of rain to high elevation
snowfall (snow levels above 6,000 feet). The Cascade crest stands
to receive between 1-1.25 inches of precip. Precip accumulations
will then taper higher across extreme eastern WA into the ID
Panhandle. Between a quarter to a half of an inch of precip is
expected from the Northeast Blue Mtns northward to the Okanogan
Highlands and Northeast Mtns. Locations in the ID Panhandle will
see accumulations closer to a half an inch with the mountains up
to near an inch possible when all is said and done Friday
afternoon.

Winds will become breezy across the basin in the wake of the
rainfall Friday afternoon. Expect sustained winds of 15-20 mph and
gusts to 25-30 mph. Windy conditions are expected along ridge tops
with gusts 40-50 mph possible and especially across the east
slopes of the northern Cascades. /SVH

Friday night and Saturday...Confidence is high that a continued
active and wet pattern will make Saturday decidedly the least
pleasant day of the upcoming holiday weekend for outdoor
activities. After lingering showers from Friday's weather system
on Friday evening...a second warm front fueled by a nicely
oriented moderate fetch of Pacific moisture will move through the
region from Late Friday evening through Saturday with another
round of light stratiform rain across most of the forecast area.
This system will have a slight rain shadow effect in the deep
basin/Cascades lee where only a few hundreths of and inch is
expected...with the rising terrain of the east basin receiving
another tenth or two over Friday's totals and the Idaho Panhandle
will pick up another quarter to third of an inch.

Saturday night through Wednesday...Models display reasonable
agreement through the early part of next week in depicting a
relatively flat but building ridge over the region which suggests
a general drying trend beginning Saturday night leading to a
generally dry but variably cloudy Sunday. The pair of warm fronts
Friday and Saturday will serve to bring some warmer air into the
region and allow temperatures to pop up back above normal...into
the mid 60s generally to lower 70s in the lowest elevations
through the first part of next week. Sunday and Monday will
probably be dry except for some random mountain showers...while
the dry break may last into Tuesday as well...but by then model
agreement begins to break down...however both the latest GFS and
EC models indicate the next wet Pacific storm system entering or
transiting the forecast area on Wednesday. Summarizing...Saturday
wet...Sunday and Monday dry and mild...Tuesday not too sure
about...Wednesday wet. /Fugazzi

&&

.AVIATION...
18Z TAFS: Fog is dissipating around KMWH with clouds increasing
from the southwest this afternoon. Showers will increase this
afternoon especially east and north of GEG-COE through 03Z. -SHRA
is moving across southern WA and could impact KLWS and KPUW this
aftn, evening and even towards morning, but confidence is not
high of this occurring, thus went with VCSH. Cloud cover will
remain extensive throughout the period therefore fog was not added
to any TAFs. Stratus for KMWH is possible towards daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  56  46  57  46  61 /  20  30  80  90  60  60
Coeur d'Alene  43  56  45  56  46  57 /  20  40  70 100  60  70
Pullman        42  57  45  57  46  66 /  20  30  40  80  70  40
Lewiston       49  63  49  64  50  72 /  30  30  30  50  40  30
Colville       40  59  43  59  43  59 /  30  30  90 100  60  60
Sandpoint      38  55  41  53  42  53 /  20  60  70 100  70  80
Kellogg        40  52  41  52  43  56 /  40  60  60 100  70  70
Moses Lake     41  65  47  68  45  69 /  10  10  80  20  40  40
Wenatchee      45  65  48  66  50  68 /  20  10  80  10  40  30
Omak           43  64  47  64  47  62 /  20  10  90  30  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Oct 5, 5:10 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
610 AM PDT WED OCT 5 2016

IDZ001>004-026-027-WAZ031>038-041>044-061315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
610 AM PDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 20 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Spokane

When
October 5, 2:40 PM PST to 3:00 PM PST
Where
Spokane County, 3 mi E of Spokane
Reported by
Broadcast Media
Coordinates
47.670, -117.356

Broadcast media reported a funnel cloud 3 miles east of Spokane, Washington.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656927.